Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Sobczyk-Hammer decomposition of additive set functions

Author: Wilfried Siebe
Journal: Proc. Amer. Math. Soc. 86 (1982), 447-450
MSC: Primary 28A10
MathSciNet review: 671212
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is observed that continuity for charges is equivalent to the absence of two-valued minorants. This characterization forms the basis of a new short proof within a functional-analytic context of a decomposition theorem by A. Sobczyk and P. C. Hammer [5] for charges on a field $ \mathfrak{A}$ into a continuous part and a part which can be written as a sum of at most two-valued charges on $ \mathfrak{A}$. A counterexample shows that in general the decomposition of a charge into a nonatomic part and a part which has no nonnull nonatomic minorant is not unique.

References [Enhancements On Off] (What's this?)

  • [1] Gustave Choquet, Theory of capacities, Ann. Inst. Fourier, Grenoble 5 (1953–1954), 131–295 (1955). MR 0080760
  • [2] Nelson Dunford and Jacob T. Schwartz, Linear operators. Part I, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1988. General theory; With the assistance of William G. Bade and Robert G. Bartle; Reprint of the 1958 original; A Wiley-Interscience Publication. MR 1009162
  • [3] Robert R. Phelps, Lectures on Choquet’s theorem, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1966. MR 0193470
  • [4] W. Siebe, Vereibbarkeitsuntersuchungen bei Inhalten und Massen, Ph. D. Thesis, University of Münster, Münster, 1979.
  • [5] A. Sobczyk and P. C. Hammer, A decomposition of additive set functions, Duke Math. J. 11 (1944), 839–846. MR 11164
  • [6] Flemming Topsøe, Topology and measure, Lecture Notes in Mathematics, Vol. 133, Springer-Verlag, Berlin-New York, 1970. MR 0422560

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A10

Retrieve articles in all journals with MSC: 28A10

Additional Information

Keywords: Continuous resp. nonatomic charges, Krein-Milman representation theorem, decomposition theorem
Article copyright: © Copyright 1982 American Mathematical Society